Alert archive / West Virginia / Flash Flood Warnings in 2022

Flash Flood Warning 22, NWS Charleston, WV

June 17, 2022Nicholas County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jun 17, 2022, 4:15 PM EDT for Nicholas County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2022, 4:15 PM EDT (20:15 UTC)
Expired
Jun 17, 2022, 7:35 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Nicholas County, WV

The radar

The Charleston,WV radar (KRLX), 86 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2022-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2022-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1132 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

948 
WGUS51 KRLX 172015
FFWRLX
WVC067-180215-
/O.NEW.KRLX.FF.W.0022.220617T2015Z-220618T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
415 PM EDT Fri Jun 17 2022

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Southeastern Nicholas County in southeastern West Virginia...

* Until 1015 PM EDT.

* At 415 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. Additional rainfall amounts up to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Summersville, Richwood, Craigsville, Canvas, Nettie, Calvin, Mount 
  Nebo and Muddlety.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3809 8073 3830 8098 3837 8092 3837 8067
      3823 8051 3809 8070

FLASH FLOOD...RADAR INDICATED

$$

ARJ
1 follow-up statement
659 
WGUS71 KRLX 172335 RRA
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
735 PM EDT Fri Jun 17 2022

WVC067-172345-
/O.CAN.KRLX.FF.W.0022.000000T0000Z-220618T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nicholas WV-
735 PM EDT Fri Jun 17 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN NICHOLAS 
COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3809 8073 3830 8098 3837 8092 3837 8067
      3823 8051 3809 8070

$$

ARJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 4:05 PM EDT, 10 minutes earlier.

Area forecast discussion, Jun 17, 4:05 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
405 PM EDT Fri Jun 17 2022

.SYNOPSIS...
Cold front completes its passage overhead this evening with
storms coming to an end. High pressure brings dry and cooler
weather this weekend. Heat and some humidity return next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 405 PM Friday...

Showers and thunderstorms over the eastern half of the CWA will
continue to progress east, exiting the area this evening.
Aside from updates to temperatures and dewpoints through the
evening, the current forecast generally remains on track.

As of 225 PM Friday...

Ridging aloft retrogrades to the west today as a deepening
trough sinks into the northeast/Mid-Atlantic region. At the
surface, a cold front plunges down into forecast area,
containing precipitation coverage primarily through the southern
half of the forecast area and down into the coalfields of WV
and VA.

With dewpoints still running in the low to mid 70s, coupled
with diurnal heating and lift assistance from the encroaching
front afternoon, showers and thunderstorms will have little to
no trouble thriving. Storms in this environment will quickly
perk up to strong to possibly severe levels followed by decent
downdraft potential hinted by the +1000 J/kg DCAPE parameter per
Mesoanalysis. At the time of writing, there are two primary
areas of focus for convection: one laying along the I-64
corridor from eastern Kentucky up to Elkins, most likely
signifying the location of the cold front. The other segment is
currently streaming from west to east down in the coalfields
from the remnants of an MCS working its way through the
Tennessee Valley. Both areas of convection will be capable of
producing strong winds, large hail, and heavy downpours.

Shower coverage will continue to be shunted to the south and
east through the course of the afternoon and evening as the
front completes its passage through the forecast area. Model
guidance produces simulated reflectivity projections with
convection quickly waning by sunset.

High pressure then settles into the area late tonight and for
the start of the weekend. A cooler airmass dropping down from
Canada will yield the end of the current heat wave, with high
temperatures on Saturday only anticipated to reach the low to
mid 70s across the lowlands.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 220 PM Friday...

High pressure remains nestled over the Central Appalachians for
the end of the weekend and start of next week. This feature
yields dry weather alongside a pleasant reprieve from the warm
spell that has hovered overhead the past week. However, a warm
frontal boundary will surge northward through the area on Monday
and begin the return of seasonable to slightly warmer than
normal temperatures heading into the long term forecast period.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 1220 PM Friday...

Models continue to indicate the region will be in control of an
upper level early in the period. However, this ridge will begin
to flatten out with time.

As a result, temperatures will be well above normal with 90s
across the lowlands. There will also be an increasing chance of
mainly afternoon and evening showers and thunderstorms Tuesday
and Wednesday.

A weak cold front will push southeast Thursday bringing an even
better chance for showers and thunderstorms.

The front will not bring much in the way of temperature relief.
However, slightly drier air will filter into the region. After
heat index values in the mid 90s to near 100 degrees on
Wednesday, low to mid 90s will be more common by Friday.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 150 PM Friday...

Convection opens up the TAF forecast as a cold front drifts
southward. At the time of writing, the front had already cleared
the northern fringes of the area, which put PKB out of the
cross hairs of nearby convection. Meanwhile, all other sites
remain with at least VCTS and TEMPOs to highlight radar trends
and potential brief reduction in visibility in the event a storm
crosses overhead a terminal. Showers and storms should quickly
come to an end by the conclusion of the current ZULU day and as
the front completes its passage through the area.

Ceilings will then rise back to VFR for all locations overnight
into Saturday as high pressure takes center stage.

Winds will remain breezy out of the northwest this afternoon
outside of convection, and slightly higher if storms become
strong to severe. Surface flow gradually decreases through the
overnight hours and into Saturday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing/extent of showers and storms this
afternoon may vary from the forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
River Valley Fog with IFR conditions may occur Sunday morning
and again Monday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JSH/MEK
NEAR TERM...MEK/JLB
SHORT TERM...MEK
LONG TERM...JSH
AVIATION...MEK
Hazardous weather outlook, Jun 17, 3:52 PM EDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
352 PM EDT Fri Jun 17 2022

WVZ015-027-028-515>524-182000-
Kanawha-Clay-Braxton-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-
352 PM EDT Fri Jun 17 2022

...SEVERE THUNDERSTORM WATCH 384 IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Localized flooding issues will also be possible in areas of heavy
rain or for locations that receive multiple storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ026-182000-
Boone-
352 PM EDT Fri Jun 17 2022

This Hazardous Weather Outlook is for portions of southern West
Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-013-
014-016>020-024-025-029>034-039-040-525-526-182000-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Roane-
Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Randolph-
Southeast Randolph-
352 PM EDT Fri Jun 17 2022

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southern West
Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jun 17, 3:17 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
317 PM EDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     4 NNE SOUTH CHARLESTON  38.41N 81.67W
06/17/2022                   KANAWHA            WV   PUBLIC

            MULTIPLE TREES DOWN ALONG UPPER FALCON DRIVE
            IN SISSONVILLE.

&&

MEK
Local storm report, Jun 17, 3:49 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
349 PM EDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     5 SW WAYNE              38.16N 82.50W
06/17/2022                   WAYNE              WV   EMERGENCY MNGR

            HEAVILY DAMAGED ROOF OF A HOME AT 1856 FORT
            GAY ROAD AND ACROSS THE STREET AT NEW
            BEGINNINGS CHURCH.

&&

MEK
Local storm report, Jun 17, 3:57 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
357 PM EDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TSTM WND DMG     2 W SAINT ALBANS        38.38N 81.86W
06/17/2022                   KANAWHA            WV   911 CALL CENTER

            TREE DOWN AT STRAWBERRY RD AND FAIRVIEW
            DRIVE.

&&

JLB
Local storm report, Jun 17, 4:11 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
411 PM EDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     TSTM WND DMG     1 SW INSTITUTE          38.38N 81.78W
06/17/2022                   KANAWHA            WV   911 CALL CENTER

            TREE DOWN NEAR KANAWHA TER AND MACCORKLE AVE
            SW.

&&

JLB
Local storm report, Jun 17, 4:12 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
412 PM EDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     TSTM WND DMG     2 SSE SAINT ALBANS      38.35N 81.80W
06/17/2022                   KANAWHA            WV   PUBLIC

            TREE DOWN AT GREEN VALLEY DR AND HILLCREST
            LN.

&&

JLB
Local storm report, Jun 17, 4:14 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
414 PM EDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TSTM WND DMG     MAN                     37.74N 81.87W
06/17/2022                   LOGAN              WV   EMERGENCY MNGR

            SIGNIFICANT WIND DAMAGE REPORTED ACROSS THE
            TOWN OF MAN. ROOF DAMAGE NOTED NEAR THE
            CLOTHING FURNITURE GALLERY BUILDING. A SMALL
            SHED WAS BLOWN OVER ONTO A CAR. NUMEROUS
            TREES SNAPPED WITHIN THE COMMUNITY.

&&

MEK

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:01 PM EDTSevere Thunderstorm WarningRLXDoddridge, Tyler29 min
Jun 16, 8:20 PM EDTSevere Thunderstorm WarningRLXDoddridge, Pleasants, Ritchie, Tyler25 min
Jun 16, 8:23 PM EDTSevere Thunderstorm WarningRLXGilmer, Lewis, Upshur52 min
Jun 16, 8:31 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison44 min
Jun 16, 8:42 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison, Lewis, Ritchie, Tyler33 min
Jun 16, 8:59 PM EDTFlash Flood WarningRLXGilmer, Lewis, Upshur6 hr
Jun 16, 9:14 PM EDTSevere Thunderstorm WarningRLXBraxton, Gilmer, Harrison, Lewis, Randolph, Upshur and 1 more31 min
Jun 16, 9:25 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Gilmer28 min
Jun 16, 9:29 PM EDTSevere Thunderstorm WarningRLXPleasants, Ritchie, Tyler31 min
Jun 16, 9:44 PM EDTSevere Thunderstorm WarningRLXBraxton, Lewis, Pocahontas, Randolph, Upshur, Webster31 min
Jun 16, 9:50 PM EDTSpecial Weather StatementRLXWood25 min
Jun 16, 10:05 PM EDTSpecial Weather StatementRLXPleasants25 min
Jun 16, 10:13 PM EDTSevere Thunderstorm WarningRLXBraxton, Pocahontas, Randolph, Webster32 min
Jun 16, 10:16 PM EDTSpecial Weather StatementRLXRitchie, Wood29 min
Jun 16, 10:36 PM EDTFlash Flood WarningRLXPleasants6 hr
Jun 16, 10:40 PM EDTSevere Thunderstorm WarningRLXNicholas, Pocahontas, Randolph, Webster35 min
Jun 16, 10:49 PM EDTSpecial Weather StatementRLXFayette26 min
Jun 16, 10:56 PM EDTSpecial Weather StatementRLXPleasants, Tyler34 min
Jun 16, 11:11 PM EDTSpecial Weather StatementRLXNicholas19 min
Jun 16, 11:17 PM EDTSevere Thunderstorm WarningRLXFayette, Raleigh58 min
Jun 16, 11:19 PM EDTSpecial Weather StatementRLXPocahontas11 min
Jun 17, 12:16 AM EDTSpecial Weather StatementRLXSummers29 min
Jun 17, 12:49 PM EDTSevere Thunderstorm WarningRLXLincoln, Wayne41 min
Jun 17, 1:19 PM EDTSevere Thunderstorm WarningRLXJackson, Mason, Roane26 min
Jun 17, 1:27 PM EDTSevere Thunderstorm WarningRLXBoone, Lincoln33 min
Jun 17, 1:28 PM EDTSevere Thunderstorm WarningRLXWayne32 min
Jun 17, 1:35 PM EDTSevere Thunderstorm WarningRLXWayne25 min
Jun 17, 1:42 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha, Roane33 min
Jun 17, 1:51 PM EDTSevere Thunderstorm WarningRLXMason24 min
Jun 17, 1:55 PM EDTSpecial Weather StatementRLXRandolph35 min
Jun 17, 1:59 PM EDTSevere Thunderstorm WarningRLXBoone, Fayette, Kanawha, Lincoln, Logan, McDowell and 3 more31 min
Jun 17, 2:11 PM EDTSevere Thunderstorm WarningRLXCabell, Clay, Jackson, Kanawha, Mason, Nicholas and 3 more49 min
Jun 17, 2:30 PM EDTSevere Thunderstorm WarningRLXBoone, Logan, McDowell, Mingo, Raleigh, Wyoming30 min
Jun 17, 2:33 PM EDTSevere Thunderstorm WarningRLXBoone, Braxton, Cabell, Clay, Fayette, Kanawha and 6 more57 min
Jun 17, 3:00 PM EDTSevere Thunderstorm Warning Considerable damage threatRLXClay, Fayette, Kanawha, Nicholas, Pocahontas, Webster30 min
Jun 17, 3:29 PM EDTSevere Thunderstorm WarningRLXNicholas, Pocahontas, Webster31 min
Jun 17, 3:35 PM EDTFlash Flood WarningRLXClay, Fayette, Nicholas4 hr
Jun 17, 3:40 PM EDTFlash Flood WarningRLXJackson, Kanawha, Putnam, Roane3 hr

Nearby

Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.